Nystatin for Yeast Diaper Rash Making It Worse???

Updated on July 28, 2011
J.C. asks from Medford, OR
16 answers

My nine month old was diagnosed monday with a yeast diaper rash. She was prescribed nystatin cream to be applied four times daily. We started putting it on right away and it seems like the rash is getting worse and she cries everytime we out the cream on. Does anyone know if this 9worse before better and burning/hurting) is normal or if she might be having a reaction to it? I plan to call the pediatrician first thing in the morning but thought I'd ask for any insight you have to offer tonight. Thank you.

What can I do next?

  • Add your own comment
  • Ask your own question
  • Join the Mamapedia community
  • as inappropriate
  • this with your friends

So What Happened?

Thank you all for your advice. I started applying Triple Paste over the Nystatin and got great results! I also put the Triple Paste on at every diaper change in between andher rash is almost completely cleared up now! TRIPLE PASTE is WONDERFUL stuff!

Featured Answers

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

L.S.

answers from Spokane on

Definitely stop until you talk to her doctor. When my daughter had a yeast diaper rash I could see it getting better after the second application of nystatin, so no, getting worse before it getting better is NOT normal.

Edit My Answer
1 mom found this helpful

C.O.

answers from Minneapolis on

My daughter had a horrible yeast diaper rash when she was a baby. We tried Nystatin and didn't work. Then we tried Fluconazole (taken by mouth) and that didn't work. FInally the last thing was tried was over the counter Lotrimin and that finally did the trick. I would definitely call the Dr about it. You might have to try something else. Good luck!

More Answers

S.T.

answers from Kansas City on

could be an allergic reaction. i would stop using it until you talk to the pedi!

1 mom found this helpful
Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

J.G.

answers from Springfield on

My boys have gotten several yeast rashes, and we have always had great success with nystatin. This doesn't sound right to me.

If you think your daughter will be uncomfortable tonight, go ahead and call the ped right now. Not because I think it's an emergency, but because the nurse on duty might know of a home remedy or other ointment that might provide some relief until you can see the ped in the morning.

1 mom found this helpful
Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

L.S.

answers from Spokane on

Definitely stop until you talk to her doctor. When my daughter had a yeast diaper rash I could see it getting better after the second application of nystatin, so no, getting worse before it getting better is NOT normal.

1 mom found this helpful
Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

L.R.

answers from Seattle on

My daughter had chron diaper rashes when she was in diapers. The doctor did give me a prescription for it but it never seemed to get better. Then one day, he suggested another way to treat...he said to mix equal parts of Maalox and Aquaphor and apply. The Maalox is to treat the acid in the poo so it doesn't irritate and the Aquaphor is to treat the skin needing healed - plus it creates a barrier to protect the skin from further irritation. I don't know if it will help your daughter but it did mine and i was very thankful for it. It is heartbreaking to watch them in such discomfort...

good luck,
L.

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

L.F.

answers from San Francisco on

Sometimes kids are allergic to nystatin---I had a similar reaction when my child had a yeast infection. It was worse and actually had little burn spots. I ended up making a paste of 1/2 vasoline with 1/2 hydrocortisone cream and put it on overnight. It helped clear it up and then I got the desitin creamy and put a thin layer mixed with the nystatin and it cured it. Good luck--I know its hard!!!

M

L.B.

answers from New York on

f your pedi doesn't think it is a reaction, ask the pedi if you can try nystatin powder, in my opinion it works better. Let y,ur little one go diaper free when possible and keep the area clean and dry.

S.T.

answers from Denver on

4X a day does seem like a lot. My son was prescribed the same thing, but I was told to mix it with Cortisone (I think I spelled that wrong, sorry) and Desitin in 3 equal parts and to put this on 2X a day.
Not sure if this could be related, but we had a horrible time with his diaper rash, tried the Px creams, all sorts of different brands of creams and it seemed like nothing helped his little tooshie! Turned out it was the wipes. We switched to Earth's Best wipes (chlorine free) and his diaper rash went away completely!

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

J.S.

answers from Seattle on

I've found that if the infection has open wounds, the Nystatin does more harm than good. So for something like that, I just let my child go diaper/panty-free leaving the infection exposed to the air. For non-open wound infections, the Nystatin is wonderful. Another option that I found is a little odd but I found it at CVS, is called Udder Cream or Udder Ointment. It's designed to prevent chafing for cow's udders but has AMAZING results for my daughter's diaper rash when I ran out of Nystatin or had to use something in between my 4/day applications.

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

C.T.

answers from Denver on

It's possible she is allergic to the Nystatin. Certain diaper creams really sting badly when there is irritation to watch out for those, Desitin especially. We liked Balmex and Triple Paste.

Also, we mixed the diaper cream with the nystatin and then applied a thick goopy layer to the area. Dont be stingy with the cream - sometimes I even applied it directly to the diaper as well.

J.X.

answers from Los Angeles on

All I know is that nystatin is not a very effective drug. It never did clear up oral/ nipple thrush for me and my little girl. Find another drug. We finally nipped it with gentian violet. Not sure if thats a good drug for the bottom but the thought of purple buns is making me laugh!

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

N.D.

answers from Portland on

my daughter had a rash that wouldn't go away. ped said to try lotrimin but that didn't work. turned out she had food allergies and the rash was eczema. the solution was to avoid those foods. since she was only on breastmilk, that meant that i couldn't eat them :( she outgrew her egg and milk allergies around 2 but still tends to have dry skin.

D.A.

answers from Portland on

I used bag balm (square green can found in drug store, health beauty aisles) and mix in some powdered probiotic. This seemed to clear it up within a day or two. I just applied the mixture and it was great. Also, the bag balm doesn't allow the urine to penetrate and burn like the regular diaper creams that disappear with moisture, it seems.

Bag balm is lanolin, which is what is often prescribed for sore nipples during nursing. Pretty safe for baby's bum. Good luck.

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

S.B.

answers from Portland on

We tried every cream on the market to try to clear my son's rash and the only type that worked and still works is homemade:
1. 2 Tablespoons Coconut oil
2. 1/2 Tablespoon caster oil
3. 1/8th teaspoon of probotics
4. 2 drops Allimax Garlic drops

My son is 4 months and he had chronic rash until this...will work on any type of rash

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

M.S.

answers from Seattle on

We always used browned (not brown) flour. You just put some regular flour in a pan and brown it on the stove. It doesn't take long-just put it in the pan on maybe medium, and stir and stir until it's brown. Don't walk away as it could catch on fire if the flour is just sitting and heating in the pan without movement.
I can't remember ( my youngest is 17) why the pediatrician said it works-something about the enzyme breakdown when the flour is cooked? All I know is that it worked-really well. I stored mine in a baby food jar with holes poked in the top.
Good Luck,
Mary

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

R.K.

answers from Boston on

4x a day????? That seems like a lot. I've only had it prescribed for my kids twice a day and when I worked in the nursing home residents that needed it same thing twice a day.
She could be having a reaction to it, could be too much in too short of a time period (too much of anything is never a good thing) my sons never seemed to get worse but it did take a few days before it started to clear up. Things to do in the meantime are only use water to clean her use a mild soap like dove if needed, give her a lot of naked time, make sure she is completely dry before diapering
My son had a bad reaction to lotrimon (sp?) his bottom got deep red and looked like it had burn blisters only seconds after putting it on :(

C.O.

answers from Minneapolis on

My daughter had a horrible yeast diaper rash when she was a baby. We tried Nystatin and didn't work. Then we tried Fluconazole (taken by mouth) and that didn't work. FInally the last thing was tried was over the counter Lotrimin and that finally did the trick. I would definitely call the Dr about it. You might have to try something else. Good luck!

Next question: Diaper Rash